Alert archive / Nevada / Red Flag Warnings in 2009
Red Flag Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 3, 2009, 4:10 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Oct 3, 2009, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2009, 4:10 AM PDT (11:10 UTC)
- In effect from
- Oct 3, 2009, 11:00 AM PDT
- Expired
- Oct 3, 2009, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 11.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3530 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 031110 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 410 AM PDT SAT OCT 3 2009 ...A RED FLAG WARNING IS IN EFFECT FOR THIS MORNING THROUGH THIS EVENING FOR NEVADA ZONES 460...461 AND 462 DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR CALIFORNIA ZONE 228 AND ARIZONA ZONE 102... .STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP OVER CENTRAL NEVADA THIS AFTERNOON AND THEN MOVE INTO SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA ON SUNDAY AS A COLD LOW PRESSURE SYSTEM DROPS INTO NORTHERN NEVADA. NVZ460>462-031915- /O.UPG.KVEF.FW.A.0012.091003T1800Z-091004T0300Z/ /O.NEW.KVEF.FW.W.0019.091003T1800Z-091004T0300Z/ ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH- LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH- 410 AM PDT SAT OCT 3 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR NEVADA ZONES 460...461...AND462. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP ACROSS ESMERALDA...NYE AND NORTHERN LINCOLN COUNTIES THIS AFTERNOON AND INTO THE EARLY EVENING. THESE WINDS ALONG WITH RELATIVE HUMIDITY VALUES OF LESS THAN 15 PERCENT AND VERY DRY FUELS WILL LIKELY CREATE CRITICAL FIRE BEHAVIOR TO ANY FIRE STARTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ AZZ102-CAZ228-031915- /O.NEW.KVEF.FW.A.0013.091004T1800Z-091005T0300Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT- 410 AM PDT SAT OCT 3 2009 /410 AM MST SAT OCT 3 2009/ ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR CALIFORNIA ZONE 228 AND ARIZONA ZONE 102 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP ACROSS SAN BERNARDINO AND MOHAVE COUNTIES ON SUNDAY AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS NORTHERN NEVADA. WINDS GUSTING TO OVER 40 MPH...ALONG WITH AFTERNOON RELATIVE HUMIDITIES LOWERING TO NEAR 15 PERCENT OR LESS MAY COMBINE WITH THE VERY DRY FUELS AND CREATE THE POTENTIAL FOR ERRATIC FIRE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
2 follow-up statements
000 WWUS85 KVEF 031939 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1239 PM PDT SAT OCT 3 2009 AZZ102-CAZ228-032045- /O.CAN.KVEF.FW.A.0013.091004T1800Z-091005T0300Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT- 1239 PM PDT SAT OCT 3 2009 /1239 PM MST SAT OCT 3 2009/ ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE FIRE WEATHER WATCH FOR WESTERN SAN BERNARDINO COUNTY AND NORTHWEST ARIZONA. IT WILL BE WINDY SUNDAY...HOWEVER WITH COOLER TEMPERATURES AND RISING DEWPOINTS...RELATIVE HUMIDITY READINGS WILL NOT FALL BELOW 15 PERCENT. WITH CRITICAL CONDITIONS NOT EXPECTED TO BE MEET THE FIRE WEATHER WATCH HAS BEEN CANCELLED. $$ NVZ460>462-040300- /O.CON.KVEF.FW.W.0019.000000T0000Z-091004T0300Z/ ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH- LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH- 1239 PM PDT SAT OCT 3 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS ESMERALDA...NYE AND NORTHERN LINCOLN COUNTIES THIS AFTERNOON AND INTO THE EARLY EVENING. THESE WINDS ALONG WITH RELATIVE HUMIDITY VALUES OF LESS THAN 15 PERCENT AND VERY DRY FUELS WILL LIKELY CREATE CRITICAL FIRE BEHAVIOR TO ANY FIRE STARTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ PIERCE
000 WWUS85 KVEF 040239 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 739 PM PDT SAT OCT 3 2009 NVZ460>462-040345- /O.EXP.KVEF.FW.W.0019.000000T0000Z-091004T0300Z/ ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH- LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH- 739 PM PDT SAT OCT 3 2009 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... THE RED FLAG WARNING FOR MUCH OF ESMERALDA...NYE AND LINCOLN COUNTIES WILL EXPIRE AT 8 PM. RELATIVE HUMIDITIES HAD RECOVERED ABOVE 15 PERCENT IN MOST OF THE AREA...AND WILL CONTINUE TO RISE OVERNIGHT. THUS...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ MORGAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 3, 3:30 AM PDT, 40 minutes earlier.
Area forecast discussion, Oct 3, 3:30 AM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 AM PDT SAT OCT 3 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING SOUTH FROM THE
PACIFIC NORTHWEST WILL BE OVER NORTHERN NEVADA BY SUNDAY. THIS WILL
CAUSE INCREASED WINDS ACROSS CENTRAL NEVADA THIS AFTERNOON AND THEN
ACROSS EASTERN CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA
ON SUNDAY. MOISTURE WITH THIS SYSTEM WILL BE LIMITED WITH ANY
SHOWERS MOST LIKELY OCCURRING OVER THE HIGHER TERRAIN OF NORTHERN
INYO AND SOUTH CENTRAL NEVADA. MUCH COOLER TEMPERATURES WILL RETURN
TO THE REGION SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. &&
.SHORT TERM...STRONG UPPER LOW WITH CENTER OVER THE NORTHERN
WASHINGTON COAST AS OF 09Z SATURDAY TO DROP SOUTH AND BE OVER
NORTHERN CALIFORNIA BY 00Z SUNDAY AND THEN OVER NORTHERN NEVADA BY
00Z MONDAY BEFORE EJECTING EAST ON MONDAY. HOWEVER A NORTHEAST TO
SOUTHWEST TROUGH AXIS TO REMAIN OVER THE CWA INTO TUESDAY MORNING.
AS THIS SYSTEM DROPS INTO NORTHERN NEVADA AND THEN EAST...LIMITED
MOISTURE WILL PRODUCE A FEW LIGHT SHOWERS ACROSS MAINLY THE CENTRAL
NEVADA MOUNTAINS AND POSSIBLY THE SOUTHERN SIERRA...HOWEVER THE
MAIN WEATHER FEATURES FROM THIS SYSTEM WILL BE GUSTY WINDS AND
COOLER TEMPERATURES. INCREASED PRESSURE GRADIENTS BOTH SURFACE AND
ALOFT TO FORM AS THE SYSTEM MOVES INTO THE AREA WITH GUSTS TO OVER
35 MPH EXPECTED ACROSS THE NORTHERN PORTION OF THE CWA THIS
AFTERNOON AND ALSO WESTERN SAN BERNARDINO COUNTY. THIS HAS PROMPTED
FIRE WEATHER CONCERNS FOR THE NORTH AND A WIND ADVISORY FOR WESTERN
SAN BERNARDINO FOR TODAY. IN ADDITION...THE LATEST LOCAL HIGH
RESOLUTION MODELS ARE INDICATING A GOOD POTENTIAL FOR DOWNSLOPE
WINDS FORMING ACROSS THE SOUTHERN SIERRA AND ALSO THE SPRING
MOUNTAINS BY LATE THIS EVENING INTO EARLY SUNDAY. AS THE SYSTEM
DROPS FURTHER SOUTH SUNDAY...THE MAIN BAND OF WINDS WILL THEN SHIFT
INTO SAN BERNARDINO/MOHAVE COUNTY. 700MB WINDS PROGGED TO REACH INTO
THE LOWER 50KT RANGE WHICH SHOULD RESULT IN GUSTS ON SUNDAY OVER 40
MPH ACROSS THE SOUTH AND WILL LIKELY PROMPT WIND ADVISORIES IN LATER
FORECAST PACKAGES. AS THE SYSTEM SHIFTS EAST ON MONDAY...WINDS TO
DIMINISH ACROSS THE ENTIRE AREA. WITH THE SYSTEM SHIFTING THROUGH
THE CWA...GOOD MIXING/SOUTHWEST FLOW WILL ALLOW FOR TEMPERATURES TO
BE NEAR NORMAL TODAY...BUT THEN DROP ON SUNDAY AND INTO MONDAY WITH
READINGS BEING GENERALLY 10-15 DEGREES BELOW NORMAL BOTH DAYS.
.LONG TERM...LOW PRESSURE WILL BE THE DOMINANT FEATURE THROUGHOUT
MOST OF THE EXTENDED AS RIDGING OVER THE EASTERN PACIFIC SLOWLY
MIGRATES EASTWARD AS A LONGWAVE UPPER LOW AFFECTS THE WESTERN HALF
OF THE COUNTRY UNTIL THE END OF NEXT WEEK. THIS WILL KEEP
TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. MODELS DO NOT INDICATE
ANY SIGNIFICANT TAP OF MOISTURE AS THE LOW SITS JUST TO OUR WEST AND
MOVES ACROSS THE FORECAST AREA. HOWEVER...THE EC CONTINUES TO
GENERATE PRECIP ON THURSDAY/FRIDAY OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA...BUT WITH MINIMAL SUPPORT FROM ANY
GEFS MEMBERS...KEPT POPS ON THE LOW SIDE OVERALL. BY THE BEGINNING
OF NEXT WEEKEND...HIGH PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE
AREA...BUT NORTHERLY SURFACE WINDS SHOULD KEEP TEMPERATURES FROM
REBOUNDING BACK TO NORMAL QUICKLY.
&&
.AVIATION...FOR MCCARRAN...A STORM SYSTEM WILL APPROACH THE GREAT
BASIN TODAY...RESULTING IN INCREASED HIGH CLOUDS AND GUSTY
SOUTHWEST WINDS BEGINNING THIS AFTERNOON...BECOMING STRONGER IN
THE EVENING AND SUNDAY...WITH GUSTS UP TO 35 KTS EXPECTED SUNDAY
AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STRONG AREA OF LOW PRESSURE APPROACHING THE AREA WILL
RESULT IN INCREASED WINDS AREAWIDE THIS WEEKEND...WITH THE STRONGEST
WINDS EXPECTED ON SUNDAY...WITH GUSTS UP TO 45KTS ACROSS VALLEY
LOCATIONS AND STRONGER AT HIGHER ELEVATIONS. WINDS LEEWARD OF AREA
MOUNTAINS COULD BECOME ESPECIALLY STRONG AND MECHANICAL TURBULENCE
IS ANTICIPATED. THERE IS ALSO THE POTENTIAL FOR SOME MOUNTAIN
SHOWERS IN THE FORM OF LOW ELEVATION RAIN AND HIGH ELEVATION SNOW
SUNDAY.
&&
.FIRE WEATHER...A STRONG PACIFIC STORM MOVING INTO NORTHERN
CALIFORNIA AND THE NORTHERN GREAT BASIN BY THIS AFTERNOON WILL ALLOW
FOR INCREASED WINDS ACROSS THE DISTRICT TODAY. THE STRONGEST WINDS
WILL BE OVER THE NORTHERN PORTION OF THE AREA LATE THIS AFTERNOON
AND INTO THE EVENING WITH GUSTS TO 35 MPH OR GREATER. THESE WINDS
COMBINED WITH RELATIVE HUMIDITY VALUES OF LESS THAN 15 PERCENT AND
VERY DRY FUELS WILL ALLOW FOR THE POTENTIAL OF CRITICAL FIRE
BEHAVIOR AND HAS PROMPTED THE UPGRADING OF THE PREVIOUS FIRE WEATHER
WATCH TO A WARNING OVER THE NORTHERN SECTIONS. LOCAL GUSTY WINDS ARE
ALSO EXPECTED ACROSS THE SOUTHERN PORTION THIS AFTERNOON...
ESPECIALLY WESTERN SAN BERNARDINO COUNTY...BUT THE DURATION OF THE
WINDS SHOULD BE BELOW THE NECESSARY CRITERIA FOR FIRE WEATHER
CONCERNS. HOWEVER AS THE LOW DROPS SOUTH TONIGHT AND SUNDAY...THE
STRONGEST WINDS WILL BE ACROSS SAN BERNARDINO AND MOHAVE COUNTY ON
SUNDAY WITH GUSTS ONCE AGAIN ABOVE 35 MPH. RELATIVE HUMIDITY VALUES
WILL GENERALLY BE AROUND 15 PERCENT OR LESS...ACROSS SAN BERNARDINO
COUNTY BUT MAY BE SLIGHTLY HIGHER ACROSS MOHAVE COUNTY. HOWEVER DUE
TO THE COMBINATION OF THE WINDS AND RELATIVE HUMIDITIES FOR SUNDAY
WILL ISSUE A FIRE WEATHER WATCH FOR THESE AREAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
NVZ018-019.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ460>462.
AZ...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR AZZ102.
CA...HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
CAZ519-520.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR CAZ228.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
FOR CAZ523.
&&
JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 2, 4:54 AM PDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 454 AM PDT FRI OCT 2 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-030000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 454 AM PDT FRI OCT 2 2009 /454 AM MST FRI OCT 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG LOW PRESSURE SYSTEM WILL CAUSE INCREASED SOUTHWEST WINDS ACROSS MUCH OF THE AREA SATURDAY AND SUNDAY. THESE WINDS MAY RESULT IN POSSIBLE WIND ADVISORIES...CREATE FIRE WEATHER CONCERNS AND ALSO GENERATE POSSIBLE DOWNSLOPE WINDS ON THE EAST SLOPES OF THE SOUTHERN SIERRA AS WELL AS THE EAST SLOPES OF THE SPRING MOUNTAINS. THE STORM WILL MOVE EAST OF THE AREA ON MONDAY WHICH WILL ALLOW FOR DECREASED WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 3:59 AM PDT | Wind Advisory | VEF | Clark, Lincoln, Nye | 39 hr |
| Oct 3, 12:27 PM PDT | Wind Advisory | VEF | Clark | 31 hr |
Nearby
Red Flag Warnings in Nevada, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.